North Carolina, 2012

Tornado and Flooding in North Carolina, May 30, 2012

May 30, 2012 · NWS MHX · 14 events in 6 counties and zones

Tropical Depression Beryl tracked northeast just offshore of the North Carolina coast on May 30th 2012. Beryl produced widespread heavy rain across the region with some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Tropical Depression Beryl tracked northeast just offshore of the North Carolina coast on May 30th 2012. Beryl produced widespread heavy rain across the region with some flooding. One tornado also touched down in Carteret county damaging many homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 30, 6:18 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 30, 6:18 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
718 AM EDT WED MAY 30 2012

.SYNOPSIS...
BERYL WILL MOVE RAPIDLY NORTHEAST TODAY...PASSING JUST OFF THE
COAST. A COLD FRONT WILL MOVE THROUGH FROM THE WEST SATURDAY. HIGH
PRESSURE WILL BUILD TO THE SOUTH BEHIND THE FRONT SUNDAY AND
MONDAY. A TROF OF LOW PRESSURE WILL PASS THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 715 AM WED...RAIN SHIELD OVERSPREADING THE SOUTHWEST PART OF
THE FORECAST COUNTIES AT PRESENT. BERYL IS MOVING RATHER QUICKLY
AND HAVE MADE SOME SLIGHT ADJUSTMENTS TO THE RAIN CHANCES. WILL
CONTINUE NEAR 100 PERCENT THROUGH 18Z...THEN TAPER BACK TO 50 FAR
SOUTHWEST TO 70 PERCENT NORTHEAST FOR THIS AFTERNOON. DRY AFTER
00Z WITH ONLY CHANCE POPS FOR THE NORTHERN OUTER BANKS THROUGH 04Z.

PREV DISC...TROPICAL DEPRESSION BERYL WILL MOVE OFF THE SOUTH
CAROLINA COAST THIS MORNING AND STRENGTHEN A BIT AS IT MOVES
RAPIDLY NORTHEAST OVER OPEN WATER. BERYL FORECAST TO BE A MINIMAL
TROPICAL STORM AS IT PASSES JUST TO THE SOUTH OF CAPE HATTERAS
THIS EVENING. SINCE THERE HAS BEEN VERY LITTLE CHANGE TO THE
FORECAST TRACK...THE UPCOMING ZONE FORECAST WILL HAVE LITTLE
CHANGES. RAIN WITH ISOLATED THUNDERSTORMS WILL OVERSPREAD THE
FORECAST AREA FROM THE SOUTH THIS MORNING AND CONTINUE INTO THE
AFTERNOON WITH RAIN HEAVY AT TIMES. RAIN WILL BEGIN TO TAPER OFF
LATE THIS AFTERNOON FROM THE SOUTHWEST AS WINDS SWITCH AROUND TO
THE NORTH BEHIND THE DEPARTING SYSTEM. CONTINUE CURRENT FLOOD
WATCH THROUGH THIS EVENING. WIDESPREAD AMOUNTS OF 2-4 INCHES WITH
AMOUNTS AS HIGH AS 6 INCHES IN A FEW SPOTS. CONTINUE BEACH HAZARD
STATEMENT WITH ROUGH SURF EXPECTED ALONG WITH A HIGH THREAT OF RIP
CURRENTS SOUTH OF CAPE HATTERAS. ONSHORE WINDS NOT FORECAST TO BE
STRONG ENOUGH OR OVER A LONG ENOUGH PERIOD OF TIME TO PRODUCE
OCEAN OVERWASH OR BEACH EROSION. HIGH TEMPS CLOSE TO 00Z MAV/MET
GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 3 AM WED...RAIN WILL END AND SKIES WILL QUICKLY CLEAR FROM
THE WEST AS BERYL ACCELERATES OFF TO THE NORTHEAST. BREEZY
CONDITIONS WILL END AS THE PRESSURE GRADIENT LOOSENS. LOWS
TONIGHT WILL BE MILD THROUGHOUT THE AREA IN THE MID/UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MULTILAYER RIDGING AND SUBSIDENCE IN THE WAKE OF BERYL WILL LEAD
TO MORE BENIGN WEATHER CONDITIONS ON THU. A WEAK SFC BNDRY DROPPING
SOUTH THRU THE AREA DURING THE DAY WILL INTERACT WITH AFTN
SEABREEZE WITH THE SUBSEQUENT ENHANCED LOW LEVEL CONVERGENCE
POSSIBLY RESULTING IN ISOLATED SHWRS/TSTMS OVER SOUTHERN AREAS BUT
MOST OF THE AREA WILL REMAIN DRY. LOW LEVEL THICKNESSES SUPPORT
HIGHS IN THE MID TO UPPER 80S WITH NEAR 80/LOWER 80S HIGHS AT THE
COAST. DESPITE THE WARM TEMPS IT WILL BE NOTICABLE DRIER WITH DEW
POINTS DROPPING THRU THE 60S DURING THE DAY.

SFC BNDRY LIFTS BACK NORTH THU NIGHT WITH A DEEPER SW FLOW
DEVELOPING AS THE MULTILAYER RIDGE MOVES OFFSHORE. THE NORTHWARD
MOVING BNDRY AND WEAK FORCING ASSOCD WITH RIPPLES PASSING BY TO
THE NW IN THE MID LEVEL FLOW MAY GENERATE A FEW SHOWERS/TSTMS
OVER INLAND AREAS THU NIGHT.

LATEST GUIDANCE SUGGESTS A LATER ARRIVAL OF CONVECTION WITH THE
MAIN SHORT WAVE APPROACHING THE AREA LATE FRIDAY. HAVE PUSHED BACK
THE HIGHER POPS INTO FRI NIGHT AND RAISED TO LIKELY GIVEN THE
REASONABLE MODEL AGREEMENT. THE LATER ARRIVAL MAY HELP MITIGATE THE
SEVERE WEATHER THREAT WITH THE BULK OF THE CONVECTION ARRIVING
POST DIURNAL HEATING...BUT ANY CONVECTION THAT CAN DEVELOP IN THE
LATE AFTN OR EARLY EVE MAY HAVE THE POTENTIAL TO BECOME SEVERE
GIVEN THE BETTER INSTABILITY AND SPC HAS THE AREA IN DAY 3 SLIGHT
RISK FOR SEVERE. ANOTHER WARM DAY FRIDAY WITH HIGHS SIMILAR TO
THU.

MODELS ARE ALSO IN BETTER AGREEMENT WITH MOVING MOST OF THE
CONVECTION OFF THE COAST SAT MORNING SO HAVE TAPERED BACK PCPN
CHANCES ON SAT WITH MUCH OF THE AREA (EXCEPT OBX) EXPECTED TO BE
DRY BY SAT AFTN. TEMPS WILL BE LESS WARM SAT WITH INCOMING WEAK
CAA WITH HIGHS EXPECTED TO BE NEAR 80/LOW 80S.

MID LEVEL TROF WILL MOVE OVER THE AREA DURING THE SECOND HALF OF
THE WEEKEND THEN OFFSHORE EARLY NEXT WEEK. HAVE KEPT THE FCST DRY
FOR NOW SUNDAY-MONDAY GIVEN THE WEAK FORCING AND GENERALLY DRY NW
FLOW BUT ANY WEAK DISTURBANCES IN THE CYCLONIC FLOW CUD POP A
SHOWER OR STORM ESP DURING FAVORED DIURNALLY DRIVEN TIMES OF DAY.
HIGHS SUNDAY WILL AGAIN LARGELY BE IN THE LOW 80S (UPPER 70S/NEAR
80 OBX) WITH A WEAK THERMAL TROF OVER THE AREA BUT WARM BACK INTO
THE MID AND UPPER 80S ON MONDAY WITH A BETTER DOWNSLOPE FLOW
DEVELOPING. ENHANCED SHORT WAVE TROF APPROACHING IN THE NW FLOW
ALOFT LEADS TO CONTINUED SLIGHT CHC POPS FOR DAY 7 FCST (TUESDAY).

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /TODAY & TONIGHT/
AS OF 715 AM WED...VERY POOR FLYING CONDITIONS AS BERYL PASSES BY
THE COAST TODAY AND THIS EVENING. WIDESPREAD RAIN WITH ASSOCIATED
LOW CEILINGS WILL OVERSPREAD ALL FOUR TERMINALS TODAY AND CONTINUE
INTO THIS AFTERNOON. RAIN WILL END BY LATE AFTERNOON/EARLY EVENING
ALONG WITH RAPID CLEARING FROM THE WEST AS BERYL RACES OFF TO THE
NORTHEAST. SURFACE WINDS HIGHLY SWITCHABLE TODAY AND SOME OF THE
HEAVIER CONVECTIVE SHOWERS COULD PRODUCE GUSTS IN THE 25-30 KNOT
RANGE. WINDS TONIGHT WILL BE NORTH 10-15 KNOTS THIS EVENING
DIMINISHING TO WEST AROUND 5 KNOTS AFTER MIDNIGHT.

LONG TERM /THURSDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THRU FRIDAY OUTSIDE ANY LATE
NIGHT SHALLOW FOG DEVELOPMENT OR LATE FRI AFTN ISOLD/SCTD
CONVECTION. CHANCES FOR SUB-VFR CONDITIONS WILL BE INCREASING AS
BULK OF PCPN ASSOCD WITH A SHORT WAVE TROF ARRIVES FRI NIGHT. A
GRADUAL IMPROVEMENT TO FLYING WEATHER IS EXPECTED SAT MORNING AS
DRIER AIR AND SFC HIGH PRES BUILD INTO THE AREA WITH MAINLY VFR
THEN EXPECTED THRU SUNDAY.

&&

.MARINE...
SHORT TERM /TODAY & TONIGHT/
AS OF 715 AM WED...CURRENT FORECAST IN GOOD SHAPE. NO CHANGES
NEEDED EARLY THIS MORNING. BERYL WILL TRACK RAPIDLY NORTHEAST
DIRECTLY THROUGH THE SOUTHERN COASTAL WATERS TODAY AND THIS
EVENING. THERE WILL BE VERY LITTLE CHANGE TO THE MARINE ZONE
FORECASTS AS THE LATEST FORECAST TRACK SHOWS GOOD CONSISTENCY.
HIGHLY SWITCHABLE WINDS TODAY AS BERYL PASSES THROUGH. WILL
CONTINUE SMALL CRAFT ALL COASTAL WATERS AND THE PAMLICO SOUND.
WINDS WILL DIMINISH QUICKLY THIS EVENING AS BERYL MOVES OFF TO THE
NORTHEAST. SEAS WILL SUBSIDE QUICKLY AS WELL WITH THE FLOW
BECOMING OFFSHORE. MADE SLIGHT ADJUSTMENTS TO THE ENDING OF SMALL
CRAFT ADVISORIES AS 00Z WAVEWATCH HAS SEAS SUBSIDING BELOW 6 FEET
A BIT EARLIER THAN PREVIOUS RUN.

LONG TERM /THURSDAY THROUGH SUNDAY/...
MODERATE NW WINDS BEHIND DEPARTING BERYL WILL BE DIMINSHING ON THU
WITH SEAS LIKELY FALLING BELOW SCA LEVELS THU MORNING. A WEAK SFC
BNDRY S OF THE WATERS IS EXPECTED TO LIFT NORTH FRIDAY AFTN AND
FRIDAY NIGHT. WINDS BECOMING S/SW AND INCREASING TO NEAR SMALL
CRAFT ADVSIORY LEVELS FRI INTO FRI NIGHT WITH SEAS BUILDING TO
3-5 FT. WINDS WILL GRADUALLY DIMINISH IN THE POST FRONTAL NW FLOW
SAT WITH LIGHTER WINDS CONTINUING AS HIGH PRESSURE BUILDS INTO
THE WATERS THRU SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ029-044>047-079>081-
     090>095-098-103-104.
     BEACH HAZARDS STATEMENT FROM NOON EDT TODAY THROUGH THURSDAY
     MORNING FOR NCZ095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 6 AM EDT
     THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 10 AM EDT
     THURSDAY FOR AMZ150.
     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 10 AM EDT
     THURSDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR AMZ156-158.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...BTC
AVIATION...BTC/HSA
MARINE...BTC/HSA
Hazardous weather outlook, May 30, 2:51 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 AM EDT WED MAY 30 2012

NCZ095-098-104-310900-
CARTERET-ONSLOW-OUTER BANKS HYDE-
351 AM EDT WED MAY 30 2012

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-310900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
351 AM EDT WED MAY 30 2012

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-310900-
OUTER BANKS DARE-
351 AM EDT WED MAY 30 2012

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THURSDAY MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   BEACH HAZARDS STATEMENT.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 5:47 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
647 AM EDT WED MAY 30 2012

NCZ090>092-098-301215-
DUPLIN-JONES-LENOIR-ONSLOW-
647 AM EDT WED MAY 30 2012

...LINE OF HEAVY RAIN WILL MOVE ACROSS DUPLIN...ONSLOW...JONES AND
LENOIR COUNTIES THROUGH 815 AM EDT...

AT 644 AM EDT...DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS
ALONG A LINE EXTENDING FROM 6 MILES WEST OF MAGNOLIA TO 21 MILES
SOUTHEAST OF NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MAGNOLIA...HAWS
RUN...WARSAW...DUCK CREEK...CATHERINE LAKE...BEAUTANCUS.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3448 7758 3472 7768 3472 7804 3480 7818
      3490 7815 3504 7816 3520 7805 3517 7797
      3517 7792 3515 7790 3518 7784 3534 7783
      3537 7781 3528 7758 3502 7716 3465 7717
      3459 7722 3444 7751
TIME...MOT...LOC 1044Z 208DEG 29KT 3490 7815 3430 7717

DAG
Special weather statement, May 30, 7:16 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
816 AM EDT WED MAY 30 2012

NCZ044-079-080-090>095-098-301415-
BEAUFORT-CARTERET-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-ONSLOW-PAMLICO-
PITT-
816 AM EDT WED MAY 30 2012

...STRONG SHOWERS WITH HEAVY RAINFALL AND GUSTY WINDS WILL MOVE
ACROSS PAMLICO...CRAVEN...DUPLIN...ONSLOW...JONES... BEAUFORT...
CARTERET...LENOIR...PITT AND GREENE COUNTIES THROUGH 1015 AM EDT...

AT 815 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG SHOWERS
WITH HEAVY RAINFALL AND GUSTY WINDS ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF FAISON TO 26 MILES SOUTH OF INDIAN BEACH...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...JACKSONVILLE...NEW
BERN...GREENVILLE...WASHINGTON...MOREHEAD CITY...RICHLANDS...SNOW
HILL...KINSTON...HAVELOCK...VANCEBORO...AYDEN.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE SHOWERS WILL PRODUCE HEAVY RAINFALL UPWARDS OF ONE HALF TO
ONE INCH PER HOUR...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING
AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
GUSTY WINDS WILL ALSO ACCOMPANY THESE HEAVY DOWNPOURS.

&&

LAT...LON 3519 7817 3518 7784 3557 7783 3581 7745
      3531 7647 3506 7660 3500 7671 3498 7677
      3507 7700 3498 7693 3499 7619 3471 7656
      3468 7661 3468 7660 3505 7604 3458 7653
      3467 7696 3444 7752 3472 7768 3473 7820
TIME...MOT...LOC 1210Z 212DEG 29KT 3519 7821 3434 7683

DAG

The radar

The Morehead City radar (KMHX), 61 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Onslow

When
May 30, 9:00 AM EST
Where
Onslow County, 1.84 mi ESE of Folkstone
Reported by
CoCoRaHS
Coordinates
34.520, -77.470

CoCoRaHS observer reported 0.92 inches in an hour and a half with heavy ponding on nearby roads.

Tornado, Carteret

When
May 30, 9:34 AM EST to 9:36 AM EST
Where
Carteret County, 0.69 mi N of Truttneys Lndg to 0.89 mi NW of Truttneys Lndg
Rating
EF1
Path length
0.57 mi
Path width
250 yd
Property damage
$600,000
Reported by
State Official
Coordinates
34.730, -77.100

Confirmed EF1 tornado with winds of 110 mph touched down 1.5 miles west of Peletier. The tornado tracked west-northwest for about 1/2 mile then lifted near the White Oak River. Approximately 67 homes were damaged, most minor, however 3 mobile homes and a garage were completely destroyed. No injuries or fatalities were reported.

Funnel Cloud, Carteret

When
May 30, 10:10 AM EST
Where
Carteret County, 1.33 mi WNW of Atlantic
Reported by
Law Enforcement
Coordinates
34.890, -76.350

Carteret County Sheriff reported a funnel cloud near Cedar Island Road in Atlantic.

Flood, Beaufort

When
May 30, 11:30 AM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt to 2.06 mi WSW of Hackney
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
35.560, -77.050

Many roads across the county were flooded with water over the roads.

Heavy Rain, Craven

When
May 30, 12:15 PM EST
Where
Craven County, 2.65 mi WSW of Cherry Pt Usnr
Reported by
CoCoRaHS
Coordinates
34.880, -76.940

CoCoRaHS observer reported 2.46 inches of rain as of early afternoon.

Heavy Rain, Hyde

When
May 30, 12:51 PM EST
Where
Hyde County, 1.82 mi ESE of Sladesville
Reported by
Trained Spotter
Coordinates
35.460, -76.470

Trained Spotter reported 4.6 inches of rain.

Heavy Rain, Carteret

When
May 30, 12:54 PM EST
Where
Carteret County, 0.89 mi NW of Newport
Reported by
Official NWS Observations
Coordinates
34.790, -76.860

National Weather Service Weather Forecast Office in Newport observed 3.38 inches of storm total rainfall.

Heavy Rain, Carteret

When
May 30, 12:55 PM EST
Where
Carteret County, 1.14 mi E of Camp Glenn
Reported by
NWS Employee
Coordinates
34.720, -76.730

National Weather Service Employee reported 2.45 inches of rain as of early afternoon.

Heavy Rain, Hyde

When
May 30, 2:40 PM EST
Where
Hyde County, 1.82 mi ESE of Sladesville
Reported by
County Official
Coordinates
35.460, -76.470

County official reported 6.0 inches of rain in Sladesville.

Flood, Dare

When
May 30, 3:34 PM EST
Where
Dare County, 0.89 mi SW of Nags Head to 0.52 mi WNW of Nags Head
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
35.940, -75.630

Flood water 2 to 4 feet deep in a parking lot in Nags head. Water was up to the hood of a car.

Flood, Dare

When
May 30, 3:38 PM EST to 3:47 PM EST
Where
Dare County, Kill Devil Hills Arp to 1.25 mi W of Kill Devil Hills Arp
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
36.020, -75.670

Garage flooded in Kill Devil Hills. Water was 6 inches deep in the garage.

Heavy Rain, Dare

When
May 30, 4:00 PM EST
Where
Dare County, 1.14 mi NNW of Kill Devil Hills Arp
Reported by
CoCoRaHS
Coordinates
36.036, -75.674

CoCoRaHS observer reported 6.19 inches of rain in the past 24 hours with gusty winds and flooding which partially closed area roads.

Flood, Dare

When
May 30, 4:06 PM EST
Where
Dare County, 1.52 mi SSE of Kitty Hawk to 0.2 mi SE of Kitty Hawk
Cause
Heavy Rain / Tropical System
Reported by
CoCoRaHS
Coordinates
36.051, -75.686

CoCoRaHS observer reported 6.74 inches of storm total rainfall. Roads and properties were reported flooded with a foot or more of water. Ditches were reported full and overflowing with southbound lanes of Highway 12 impassable in Kitty Hawk.

Flood, Beaufort

When
May 30, 4:30 PM EST
Where
Beaufort County, 2.07 mi S of Pungo to 5.76 mi SE of Spring Creek
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
35.640, -76.630

Many roads flooded and impassable across eastern Beaufort County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for North Carolina, 2012Warnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383679, 380991, 383666, 380983, 383682, 380989, 383684, 383687, 380990, 380985, 380987, 385365, 383665, 380988.